Forum

Tecfidera

Hi Everybody

Have a question for msers taking Tecfidera .

I am in the position of changing my dmd , currently on copaxone and am considering Tecfidera

but am worried by the side effects , mainly the stomach ones .

Any one able to give me some advice , if you experienced stomach problems did it eventually

settle down etc

Any experiences welcome

Thank you x

Hi Smurf, I started on Tecfidera about a month ago and had the same concerns as you before I started.

I have had minimal side effects to be honest, the first day I felt a bit sick (not enough to disrupt my day of looking after kids and working) and only for a short period of time, three hours after I’d taken the pill.

I have occasional flushing, so I get VERY hot and prickly in my face and neck for about 20 minutes, but this has only happened half a dozen times since i started, I’m trying to pinpoint what causes it to happen on those days! Once again I can function during this time, its just annoying and a bit uncomfortable.

Overall it’s not affected my life at all, aside from I have to eat breakfast now (you have to eat a decent meal with your pills to help lessen the gastro side effects). I usually have scrambled eggs for breakfast.

I don’t know if you are on Facebook but there is an excellent group which is about people who are waiting to go on Tec or have already started, great for help and support, it is called Tecfidera (BG-12) UK And Ireland Patient,Carers and Family

Hope this helps

Dear Smurf.

I love tecfidera. taking the 120mg pills, i had one daily for the first week, then 2 for week two, 3 for week three and then 4 for the 100% daily dose in week four.

Side effects were slight stomach cramps - immediately cured with paracetamol. (Maybe six occasions, lasting no more 30 minutes during week 2.)

Itching (considered to be caused by the same mechanism as flushing) - resolved immediately with anti-histamines. (Lasted for about a week around week 4)

Side effects were mild and short lived. You really should not worry.

Any sense of nausea, especially at the beginning are likely to be more due to psychosomosis or simple anxiety. They hit me usually within 30 minutes of my morning pill and lasted no more than 5 minutes.

Flushing (redness and heat in face / skin) has been limited to a rare one or two minutes of prickly sensation. Aspirin is supposed to undermine flushing. I take a daily aspirin anyway. No where has my skin colour redened.

As mentioned by red lou above, taking the Tec on a full stomach, (not just a snack or ‘with food’) will ensure your GI concerns are unlikely to arise.

With all that being said; drugs treat everyone differently; we are all individuals with our own physiology and chemistry and frailties. but from my experience, Tec is pure joy.

Good luck!

Me too, i am a happy tecfidera user and two months into it, have never had a single side effect!! Full stomach is the key. I was so worried to start this drug beforehand, i had it sit on my shelf for two months before touching it!! In my case, i shouldn’t have worried one bit! I hope you’ll experience the same.

Thank you for your replies , I think this is the one I will be going for .

Hopefully will be sorted for the new year so fingers crossed all goes well.

Guys when you say that you love Tecfidera - can you explain why/ I may be going off copaxone and on to it so just interested to hear your thoughts…

what’s not to love about Tecfidera?

its a simple pill to swallow down. the only constraint is to ensure you have eaten something fairly substantial first. it is that easy.

as if that weren’t enough, examine the efficacy of this drug in reducing relapses and disability progression.

no injection site management or concerns.

no needles or jab pens. no need for mixing powders or refrigeration.

in addition and on a strictly personal note, i like the colour of the capsules!

i also like how they rattle even as you swallow them. I always give them a little shake by my ear and think of Gary Oldman in ‘Leon’ / ‘The Professional’.

Haha paolo i thought it’s just me rattling them for fun! I do the same thing each time! :)) i like the colour but the half dose colour is more fun haha. Yes, you said it all. If you have no side effects, and 70% dont, then it’s pure love so far. The only concern i have is uncertainties re long term use.

Well the long term use concerns are primarily dismissed by BG-12’s use for psoriasis. Even the trial for its specific use as a MS DMD is 5+ years and so, we are perhaps entitled to some optimism?

(Of course i am on tender hooks for the results of my quarterly lymphocyte blood count tests. Failure there would be heart breaking!)

I am due to go on this soon. My blood tests with the nurse are in 3 weeks time. I have been a bit concerned with the PML case recently with Tecfidera but understand blood tests are key. I shall be requesting my blood tests are done at the hospital.

The recent PML case occurred with an individual who had reported low lymphocytes for over 3.5 years but continued with the BG-12 anyway. It is also noteworthy that this individual had myriad other medical concerns and was on other drug therapies.

Whilst the cause of the PML should not be directly attributed to Tecfidera, acknowledgement of how the drug affects total blood counts means, it cannot be ruled out as a factor. Needless to say, competitors of Biogen (tecfidera’s makers) pounced on this recent news.

Hi! I’ve been on tecfidera a couple of weeks now after trying Copaxone and avonex… Much less stressful not having to inject. I’ve had the hot pink flush and prickliness a few times and minor nausea and stomach cramps a few times, I did have one bout of quite severe stomach pain but put it down to being nightshift and eating/taking tablet then going to bed. I had lower dose first week and straight onto higher dose. I suffered constant side effects with the injections so despite the side effects on tablets I’m much happier :slight_smile: x

Hi . I have been on this for 2 weeks now and apart from flushing on first day and when I started full dose on day 8 nothing. I take my pill straight after breakfast of toast and yoghurt and no gastric issues. It’s my first dmd so nothing to compare it with but no change to my everyday life so far x